MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS 3ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 10 USP UNITS/ML; PREFILLED HEPARIN FLUSH SYRINGE

BECTON DICKINSON MEDICAL SYSTEMS 3ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 10 USP UNITS/ML; PREFILLED HEPARIN FLUSH SYRINGE
Catalog Number 306521
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 03/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Four lot numbers were provided for this incident.The information for each lot number is as follows: medical device lot #: 711571n; medical device expiration date: 10/24/2018; device manufacture date: 5/1/2017.Medical device lot #: 716771n; medical device expiration date: 12/15/2018; device manufacture date: 6/21/2017.Medical device lot #: 718091n; medical device expiration date: 12/28/2018; device manufacture date: 7/8/2017.Medical device lot #: 721481n; medical device expiration date: 2/1/2019; device manufacture date: 8/8/2017.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the (b)(4) confirmed a case of serratia marcescens bloodstream infection from (b)(6) with pfge patterns indistinguishable from the original co outbreak pattern.The patient is a (b)(6) year old male diagnosed with lymphoma and is immunocompromised with an implanted port that was accessed in an outpatient infusion clinic.The patient presented to a hospital with positive serratia marcescens culture on (b)(6) 2018, was treated, and subsequently discharged.The specific treatment provided is unknown.The device implicated with this incident is a 3ml bd posiflush¿ heparin lock flush syringe, in 10ml syringe, 10 usp units/ml.*out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and (b)(4) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and (b)(4) identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.(b)(4)¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and (b)(4).
 
Event or Problem Description
It was reported that the cdc confirmed a case of serratia marcescens bloodstream infection from massachusetts with pfge patterns indistinguishable from the original co outbreak pattern.The patient is a 34 year old male diagnosed with lymphoma and is immunocompromised with an implanted port that was accessed in an outpatient infusion clinic.The patient presented to a hospital with positive serratia marcescens culture on (b)(6) 2018, was treated, and subsequently discharged.The specific treatment provided is unknown.The device implicated with this incident is a 3ml bd posiflush¿ heparin lock flush syringe, in 10ml syringe, 10 usp units/ml.Out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and centers for disease control and prevention (cdc) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and cdc identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.Cdc¿s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and cdc.
 
Additional Manufacturer Narrative
Investigation summary: lot numbers: 711571n, 716771n, 718091n, and 721481n for product code: 306521 were provided for evaluation by our quality engineer team.Upon reviewing the production history for the provided lot numbers, no deviations or non-conformances were identified during the manufacturing process.A corrective and preventive action plan was initiated to further investigate and monitor this issue.One-hundred and twenty retained samples for each lot number provided were visually inspected and no abnormalities were observed in regards to the solution.Forty retained samples for lot number: 721481n and 718091n were sent for sterility testing.The sterility testing confirmed that the samples exhibited no microbial growth after incubation.Multiple samples produced before and after lot numbers: 711571n and 716771n were sent for sterility testing and confirmed that no microbial growth was exhibited after incubation.This in combination with the daily environmental monitoring and sterility testing provides confidence in the sterility of the reported lot numbers.The root cause analysis of the reported infection cases under capa 350041 has not identified a direct causation between the infections and the bd franklin product.

Brand Name
3ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 10ML SYRINGE, 10 USP UNITS/ML
Common Device Name
PREFILLED HEPARIN FLUSH SYRINGE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
9630 south 54th street
franklin WI 53132
MDR Report Key7541272
Report Number2134319-2018-00026
Device Sequence Number1794450
Product Code FOZ
UDI-Device Identifier30382903065210
UDI-Public30382903065210
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K011967
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Catalogue Number306521
Device Lot NumberSEE H.10.
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/11/2018
Supplement Date Received by Manufacturer05/11/2018
Initial Report FDA Received Date05/24/2018
Supplement Report FDA Received Date08/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age34 YR